Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

169 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Do Beta Blockers Weaken the Heart ?

Hello, My question is having been on toprol (generic is metoprolol) 12.5 mg for exactly a year now, I have a question lately I have felt like my heart is beating weaker or something to that degree, now as I do suffer from a very severe anxiety disorder it could simply be all misconception. But If there are any Dr s or RN s I would like to know if Beta blockers weaken the Heart muscle or its ability to pump blood. And could it also be a side effect of my being afrad of heart problems (im on it for anxiety symptom reduction and because my heart rate was reaching 170 180 durning attacks for maybe 3 hours) And because of these fears I do not exercise at all I have not since the summer of 07 I also take xanax as needed. (22 1/2 years old dont smoke drink etc) Thank you very much. 12.5 mg once per day forgot to add that my apologies.
Fri, 18 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Medical Topics
  User's Response
's  Response
hya Beta Blockers interfere with the sympathetic nervous system. At the ends of the nerves going to the heart they release a neurotransmitter called Ach. This then binds to your beta receptors in the heart and increased the strength and rate of contractions. As the name suggests beta blockers block the beta receptors in the heart limiting the sympathetic effect on the heart, which helps to prevent arrhythmias from developing. In taking beta blockers, your ensure your parasympathetic nervous system dominates, so the strength of contraction of your heart is reduced as well as the rate. So beta blockers do weaken your heart but only when you take them, it is not a pertinent state. However there are other mechanisms in your body which will also intervene. If you started to exercise you will be fine (as long as it's not too vigorous to start with). As you start to exercise, your heart rate will increase as the O2 in your blood decreases (due to muscle contraction). This increase in heart rate means more blood will return to your heart per minute so the volume of blood in your heart will increase (increased preload). If you increase the preload of the heart you will increase the contractility of the heart muscle. ( because the muscle will be stretched more). So by doing exercise you will strengthen your heart muscle. I would ask a physiotherapist or doctor to suggest an exercise plan to get you back to your active self, you will probbably feel better for it! The beta blockers are acting to protect your heart not damage it. Good luck
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi i am 30 year old male who was hospitalized 3 months ago for atrial fib. Had the whole gambit of tests and all seemed ok. I was put on beta blockers then a heart monitor a month later for massive palpations and rapid beat. i was put on another med after to regulate heart rate. Now i still experience palpataions and i can feel when they are about to happen. also extreme fatigue and some weakness. What is the issue here? i do smoke but not massive smoker. I did gain 20 pounds since the hospital stay which i have never been able to do. Wonder what id happenin here.

doctor1 MD

I have recently started taking Beta Blockers for a heart condition. However, my consultant failed to tell me how long I have to be on them for. Can anyone on here tell me ? How are they given?

doctor1 MD

Middle-aged Female presents with CP and palpitations. Having hot/cold flashes and 40lb weight loss over 3mos. Troponins normal. TSH Should I biopsy now? Already started beta blocker and methimazole...

Recent questions on  Anxiety

doctor1 MD

most nights i seem to have a problem sleeping as my heart seems to be beating too fast and once ive set my mind on it it doesn t stop. to begin with i had panic attacks as i smoke marajuana and im quite a stressed individual but now my chest hurts regularly, and when i try fall asleep at night i ll be woken up all of a sudden struggling for breath. even after a walk or just going out with some friends my heart starts to pound, i m really really worried, if i know i can t die because of it i d be so much more relaxed but i m sure it s something more than a panic attack.

doctor1 MD

my heart is pounding really hard. it s been doing it for about two days now. i have had panic attacks, it doesn t feel like a panic attack. it s kind of scaring me. should i go to the hospital or is it more than likely just a new kind of panic attack that i haven t experienced yet?

doctor1 MD

I have been having a tightness in my chest and a feeling of heaviness for about 2 hours now. It also feels a little tight in my throat and I feel as though I cannot get as much air in my lunges as usual. This has happened to me before and last time was a few weeks ago when I was on holiday... could this be something to do with the heat? Just before the feeling came on I was eating chocolates - I m wonder if this has affected my sugar levels or blood pressure perhaps. I am trying not to panic as I am wondering is this a panic attack without me realising its one?? Thank you for reading, hope you can help . Sara

doctor1 MD

I have been taking vyvanse for years now and since i have been in college sometimes i stay up all night to study, sometimes days at a time. I usually take 40mg in the morning and around 5 take another 40 and then around midnight take another 40 and repeat the same thing the next day.I experience a lot of the symptoms of overdose such as stomach pains, hallucinations, rapid heart beat, anxiety, trembling, etc. I did not know that it was so bad for you and i just figured those symptoms were from not sleeping. I have been doing this for almost 3 years now but since i have learned about it i have cut back but i am still nervous about the damage already caused. Are there any long term effects to overdosing frequently?

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex . My psychiatrist said to stay another month on lorazepam due to...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I just got a recall back from a mammogram app. I'm very scared, what could it be if not cancer?